Kansas, 2024Damaging Winds in Kansas, July 31, 2024
July 31, 2024 · NWS ICT · 11 events in 5 counties and zones
A cold front moved southward across Kansas into a hot and humid airmass during the evening hours on the 31st. This sparked off a line of strong to severe thunderstorms which produced damaging to destructive winds across the northern and central Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved southward across Kansas into a hot and humid airmass during the evening hours on the 31st. This sparked off a line of strong to severe thunderstorms which produced damaging to destructive winds across the northern and central Kansas. The Salina area had extensive tree damage and power outages from thunderstorm wind gusts over 80mph with a measurement of 95 mph in downtown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 31, 1:50 PM CST, 3 hours 24 minutes earlier. Its key messages:
- Showers and thunderstorms likely overnight, some could be severe
- "Cooler" temperatures will be push into the region Thursday but still hot
- Above normal temperatures continue through the weekend.
Area forecast discussion, Jul 31, 1:50 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
250 PM CDT Wed Jul 31 2024
.KEY MESSAGES...
- Showers and thunderstorms likely overnight, some could be severe
- "Cooler" temperatures will be push into the region Thursday but
still hot
- Above normal temperatures continue through the weekend.
&&
.DISCUSSION...
Issued at 249 PM CDT Wed Jul 31 2024
A tricky weather set up for tonight and into Thursday. A weak
frontal system will be pushing into the region providing the needed
forcing to help trigger thunderstorms activity. Shear values and
lapse rates look rather good, especially in Central Kansas providing
the needed conditions to create severe thunderstorms. Shear profile
is not very conducive to tornadic activity and as such, do not
expected much if any. Hail and wind on the other hand are much more
likely. Hail will be more likely upon initiation of the thunderstorm
activity which could reach the size of a half dollar. As the
thunderstorm activity matures, expect the thunderstorms to develop
into a more squall line mode making wind the primary threat. DCAPE
values are in the 900-1400 J/Kg range which indicates winds in to 70-
80 mph range are possible. Areas along the I-70 corridor are the
most likely areas to see this type of activity. Wilson Lake and
Kanopolis Lake are also at risk for this level of winds.
This overnight thunderstorm activity will make Thursday's
temperatures a little tricky. The front will kick the winds around
to the north and east for much of the CWA tomorrow which is not
conducive to heat warning or advisory level temperatures. As a
result, lowered temperatures for Thursday some to compensate for
this and canceled the heat warning for the northern half of the CWA.
The southern half will remain in the heat warning as the front is
currently not expected to reach far enough south to cool
temperatures down too much. There is also a decent amount of
uncertainty on how much convective debris will remain for the
thunderstorms activity tonight. As such, could see temperatures
tomorrow in the southern areas along the Oklahoma state line a
little cooler than currently forecast.
Friday and into the weekend also looks problematic. A number of the
models indicate this weak frontal boundary will stall over the
Oklahoma Sate Line. This makes the temperatures forecast for Friday
and possibly Saturday a little tricky. Additionally, increase POPs
in this time frame to compensate. As a consequence, reduced the
temperatures some for Friday primarily but did not stray from the
initialization for Saturday and Sunday due to the uncertainty. Rain
chances do look to decrease during the weekend and into the next
weak with temperatures likely climb into the 100s once again.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1238 PM CDT Wed Jul 31 2024
Challenges
1) Convection timing and southern extent
2) Frontal timing
The biggest concern is the potential for thunderstorms along a
cold front which will track southeast this evening into tonight.
Highest confidence exists for storms across north central and
portions of south central Kansas (RSL, GBD and SLN). There is
uncertainty in the exact timing with convection already across
central Nebraska. This activity should shift to the southeast.
Severe storms with wind gusts near 60kts and quarter sized hail
are anticipated; damaging winds are the bigger threat.
Uncertainty exists further south with variability in the
coverage. It was decided to keep the PROB30 for now for ICT and
nothing for CNU; this may have to change with the next issuance
when a better track can be made with the convection at that
time. Lighter winds are anticipated behind the front.
&&
.CLIMATE...
Issued at 631 PM CDT Mon Jul 29 2024
Record temperatures that may be tied or broken are listed
below for the next couple days.
RECORD HIGHS
Russell (7/31) - Record: 106 in 2005
RECORD WARM LOWS
Wichita (7/31) - Record: 79 in 1980
Salina (7/31) - Record: 81 in 2006
Wichita (8/1) - Record: 80 in 2006
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT this evening for KSZ032-
033-047>053.
Excessive Heat Warning until 8 PM CDT Thursday for KSZ067>072-
082-083-091>096-098>100.
&&
DISCUSSION...ELM
AVIATION...VJP
CLIMATE...ADK/KED
Hazardous weather outlook, Jul 31, 9:52 AM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1052 AM CDT Wed Jul 31 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011600-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1052 AM CDT Wed Jul 31 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Dangerous heat will continue today with heat indices from 105 to
110 degrees. Refer to the Excessive Heat Warning for details and
safety information.
Severe thunderstorms are possible this evening through early
tonight across central Kansas, perhaps as far south as Hutchinson
to Cottonwood Falls. The main risks will be damaging winds to around
70 mph though hail up to half dollar size will be possible early
this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Heat indices will range from around 100 across central Kansas on
Thursday afternoon and from 105 to 110 degrees across southern
Kansas. Refer to the Excessive Heat Warning for details and safety
information.
Dangerous triple digit heat could return by Monday and Tuesday of
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
Thunderstorm Wind, Russell
- When
- July 31, 5:14 PM CST to 5:15 PM CST
- Where
- Russell County, 2.34 mi NNE of Bunker Hill
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.900, -98.660
Kansas State Mesonet recorded a wind gust of 64 mph.
Thunderstorm Wind, Lincoln
- When
- July 31, 5:45 PM CST to 5:46 PM CST
- Where
- Lincoln County, 0.69 mi N of Lincoln
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.040, -98.150
A trained spotter estimated 60 mph winds. There was another report from a trained spotter of a 12 foot tree broken half way up. The tree was approximately six inches in diameter at the point of where the tree was snapped.
Thunderstorm Wind, Saline
- When
- July 31, 6:01 PM CST to 6:02 PM CST
- Where
- Saline County, 3.02 mi ENE of New Cambria
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.900, -97.450
Thunderstorm Wind, Saline
- When
- July 31, 6:15 PM CST to 6:17 PM CST
- Where
- Saline County, 0.69 mi S of (Sln)salina Muni Arp
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.790, -97.650
Thunderstorm Wind, Barton
- When
- July 31, 6:55 PM CST to 6:56 PM CST
- Where
- Barton County, 1.76 mi WNW of Heizer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.430, -98.910
Trained spotter estimated a few gusts near 60 mph.
Thunderstorm Wind, Marion
- When
- July 31, 7:05 PM CST to 7:06 PM CST
- Where
- Marion County, Tampa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.550, -97.150
A high line electrical transmission line was reported down with estimated gusts of 60 to 70 mph and relayed via dispatch.
Thunderstorm Wind, Marion
- When
- July 31, 7:19 PM CST to 7:20 PM CST
- Where
- Marion County, 1.6 mi NW of Durham
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.493, -97.244
Emergency manager estimated wind gusts of 75 mph. Tree damage was reported northwest of Durham.
Thunderstorm Wind, Barton
- When
- July 31, 7:23 PM CST to 7:24 PM CST
- Where
- Barton County, 0.54 mi W of Great Bend Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.350, -98.860
Thunderstorm Wind, Barton
- When
- July 31, 7:32 PM CST to 7:33 PM CST
- Where
- Barton County, 0.69 mi N of Ellinwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.360, -98.580
A trained spotter estimated a 60 mph wind gust in Ellinwood.
Thunderstorm Wind, Saline
- When
- July 31, 8:16 PM CST to 8:17 PM CST
- Where
- Saline County, 4.03 mi WNW of (Sln)salina Muni Arp
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.814, -97.723
Union Pacific Railroad measured a gust to 89 mph.
Thunderstorm Wind, Saline
- When
- July 31, 8:24 PM CST to 8:25 PM CST
- Where
- Saline County, 0.88 mi NW of Salina
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.840, -97.610
A sensor on top of the roof of the KSAL Radio station measured 95 mph. Per social media posts and the local media, extensive tree damage occurred in Salina.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Dakota, July 31, 20242 deaths · 2 in hail · 21 events
- Heat in Arizona, July 31, 20241 death · 1 event
- Hail and Damaging Winds in Kansas, July 31, 2024$7.8 million · 4 in hail · 12 events
- Hail and Damaging Winds in Nebraska, July 31, 2024$1.1 million · 1.75 in hail · 13 events
- Flash Flooding and Hail in Minnesota, July 31, 2024$403,000 · 1.75 in hail · 13 events
- Damaging Winds in Maryland, July 31, 2024$286,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Kansas, July 31, 20241.25 in hail · 43 events
- Flash Flooding and Flood in Iowa, July 31, 20241.25 in hail · 40 events
- Hail and Damaging Winds in Minnesota, July 31, 20246 in hail · 37 events
- Damaging Winds in Minnesota, July 31, 2024$20,000 · 55 kt wind · 21 events
- Damaging Winds in District of Columbia, July 31, 2024$26,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, July 31, 20241.25 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199535, 1199536, 1199538, 1199537, 1199539, 1199540, 1199541, 1199543, 1199544, 1199547, 1199546.